MAUDE Adverse Event Report: SEASPINE INC. HOLLYWOOD; INTERVERTEBRAL FUSION DEVICE WITH BONE GRAFT, LUMBAR22

SEASPINE INC. HOLLYWOOD; INTERVERTEBRAL FUSION DEVICE WITH BONE GRAFT, LUMBAR22
Catalog Number 34-8009
Medical Device Problem Codes Fracture (1260); Mechanical Problem (1384)
Health Effect - Clinical Codes Incontinence (1928); Neurological Deficit/Dysfunction (1982)
Date of Event 07/16/2013
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
(b)(4).No product will be returned as it remains in-situ, no product information was given, and no further evaluation of the product can be completed at this time.The condition of the implant upon re-insertion is unknown or how big a piece had broken off.It is undetermined if the allegation of incontinences and foot drop is the result of excessive or prolonged nerve retraction, the laminectomy, the discectomy, anatomical obstructions during the initial insertion of the cage, exploration and removal of the fragment, posterior fixation or otherwise a result of the overall procedure itself.The root cause of the issue is unknown, but may be the result of some action by the user or anatomical conditions of the patient.Peek implants can fracture and may be the consequence or result of incomplete device training or improper surgical technique (excessive force) or insufficient patient disc preparation allowing for proper insertion.Complaint monitoring will continue and additional action will be taken in the event that an adverse trend is identified.No additional action is planned at this time.Review of labeling notes: warning cautions and precautions "surgical outcomes with this device are significantly affected by the surgeon's proper patient selection, preoperative planning, proper surgical technique, proper selection and placement of implants and complete compliance of the patient.Selection of the proper size, shape, and design of the implant for each patient is extremely important and crucial to the success of the procedure.Implants are subject to repeated stresses in use, and their strength is limited by the size and shape of the human spine.".
 
Event or Problem Description
(b)(4).Event desc: during the tlif operative procedure on (b)(6) 2013, fragments of the peek cage broke off while inserting interbody cage at l4-l5.The surgeon then pulled the entire cage back out as well as the piece that broke off.Surgeon reportedly elected to re-insert the cage without the missing fragment.The condition of the implant upon re-insertion is unknown or how big a piece had broken off.The patient reports herself to be incontinent and has foot drop.It is undetermined if the allegation of incontinences and foot drop is the result of the initial insertion of the cage or exploration and removal of the fragment or otherwise a result of the overall procedure itself.The original intent of the procedure was: lumbar laminectomy.Lumber discectomy.Lumbar spinal fusion.Left transforminal lumber interbody fusion tlif.L4-l5 with insertertion peek a cage, bilateral postolateral pedicle screw instrumentation with rod exchange.No other information given.It is unknown what has been done to correct the issue.The reason for the 2 year delay in reporting is unknown.

Brand Name
HOLLYWOOD
Common Device Name
INTERVERTEBRAL FUSION DEVICE WITH BONE GRAFT, LUMBAR22
Manufacturer (Section D)
SEASPINE INC.
carlsbad CA 92008
MDR Report Key5499569
Report Number2032593-2016-00008
Device Sequence Number10861838
Product Code MAX
UDI-Device Identifier10889981034542
UDI-Public10889981034542
Combination Product (Y/N)N
Initial Reporter StateAZ
Initial Reporter CountryUS
PMA/510(K) Number
K142488
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2013
Reporter Type Manufacturer
Report Source user facility
Initial Reporter Occupation Physician
Type of Report Initial
Report Date (Section B) 02/19/2016
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Physician
Device Catalogue Number34-8009
Was Device Available for Evaluation? No
Distributor Facility Aware Date12/27/2015
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 02/19/2016
Initial Report FDA Received Date03/14/2016
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Outcome Attributed to Adverse Event Disability;
Patient Age67 YR
Patient Weight92